Serotonin Syndrome

Serotonin is a natural chemical that is made by your nerve cells. It affects all aspects of your life. It helps with sleeping, digestion, body temperature and muscle movements. Serotonin is a mood stabiliser and makes us feel positive, calm and focussed. Some antidepressants make our bodies have higher levels of serotonin to help us with our mood, but many other medicines increase serotonin too.

Serotonin syndrome is a serious effect that happens when our body accumulates too much serotonin. The usual case of this is taking more than one medicine that increases serotonin levels, though in some sensitive people it can happen when only on one medicine.

Many many people safely take antidepressants with no ill effects. Serotonin syndrome is not common but it is important to understand it in case you or someone you know develops these symptoms and you will know to get medical help straight away. If the person has the serious effects listed below; phone an ambulance. For mild symptoms you should visit your doctor.

Serotonin syndrome could happen if you have a migraine medicine you have safely taken for years and then you are prescribed a new antidepressant or pain killer. It can happen if your dose increased of one of the medicines that increase serotonin, or if you accidentally take two tablets when you were told to take one. It usually happens within a few hours of taking the new medicine or higher dose. Some illegal drugs or herbal medicines can also contribute to serotonin syndrome.

Symptoms of serotonin syndrome include:

  • Shivering
  • Diarrhoea
  • Headache
  • Restlessness
  • Poor coordination
  • Twitching muscles
  • Agitation and confusion
  • Rapid heart rate
  • High blood pressure
  • Severe symptoms include: irregular heartbeat, high fever, rigid muscles or seizures, and unconsciousness

Always seek medical attention to be certain which medicines or increased dose has caused these symptoms. Some medicines will need to be reduced or stopped. This needs to be done with instruction from your doctor. If your symptoms are mild, a visit to your doctor and taking their advice may be enough. Mild symptoms usually go away within a day or two of stopping a medicine as recommended by your doctor.

Severe serotonin syndrome can be fatal if you do not get immediate medicine attention. Phone an ambulance.

Medicines that increase your serotonin levels so may contribute to serotonin syndrome include:

  • Antidepressants called SSRIs which include: citalopram, fluoxetine, paroxetine and sertraline
  • Different antidepressant types like venlafaxine, amitriptyline, nortriptyline
  • Bupropion (Zyban) to help you withdraw from smoking
  • Anti-migraine treatments like sumatriptan
  • Carbamazepine
  • Pain medicines: codeine, fentanyl, oxycodone, tramadol
  • Lithium
  • Some illegal drugs like LSD, ecstasy and cocaine
  • Some herbal supplements including St John’s wort, ginseng
  • Cough suppressant: dextromethorphan
  • Anti-nausea medicines metoclopramide, ondansetron

How to prevent serotonin syndrome

Firstly be aware of the symptoms so you will recognise it if it does happen. Always talk to your doctor about any risks associated with your medicines. If at all possible always stay with one doctor and one pharmacy so they have all your records. If you go to a new doctor or have had things prescribed say from the afterhours doctor or by a specialist; make sure they know your regular medicines. Make sure you usual doctor gets the notes from the specialist or afterhours clinic. Talk to your pharmacist before purchasing cough and cold medicines or herbal products. Make sure they know all your medicines.

Never take prescription medicines that were prescribed for someone else. There are some commonly prescribed pain relief and nausea medicines listed above. If you are taking any other serotonin increasing medicine, taking medicines from someone else may have very serious consequences. Even medicine prescribed for you a year or two ago might no longer be appropriate due to the new medicines you now take regularly. Always ask your doctor or pharmacist before starting or restarting a medicine.

This blog provides general information and discussion about medicine, health and related subjects. The information contained in the blog and in any linked mate­ri­als, are not intended nor implied to be a substitute for professional medical advice.

Comments